Designs, Codes and Cryptography

, Volume 86, Issue 6, pp 1311–1327 | Cite as

Miklós–Manickam–Singhi conjectures on partial geometries

  • Ferdinand IhringerEmail author
  • Karen Meagher


In this paper we give a proof of the Miklós–Manickam–Singhi (MMS) conjecture for some partial geometries. Specifically, we give a condition on partial geometries which implies that the MMS conjecture holds. Further, several specific partial geometries that are counterexamples to the conjecture are described.


Partial geometries MMS conjecture EKR theorem 

Mathematics Subject Classification

Primary 05B25 51E20 05E30 



The authors would like to thank Klaus Metsch for pointing out the construction by Jungnickel and Tonchev used in Lemma 4.5. The authors would also like to thank Ameera Chowdhury for discussing MMS conjectures with them and providing various preprints of her work. The authors would like to thank John Bamberg for his suggestion to include a discussion of all known partial geometries with \(\alpha =2\). The authors would like to thank the referees for their very helpful and constructive comments on the presentation of the results. Research supported in part by an NSERC Discovery Research Grant, Application No.: RGPIN-341214-2013. The first author acknowledges support from a PIMS Postdoctoral Fellowship.


  1. 1.
    Alon N., Huang H., Sudakov B.: Nonnegative \(k\)-sums, fractional covers, and probability of small deviations. J. Comb. Theory Ser. B 102(3), 784–796 (2012).MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bier T.: A distribution invariant for association schemes and strongly regular graphs. Linear Algebra Appl. 57, 105–113 (1984).MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bier T., Delsarte P.: Some bounds for the distribution numbers of an association scheme. Eur. J. Comb. 9(1), 1–5 (1988).MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Brouwer A.E., Cohen A.M., Neumaier A.: Distance-Regular Graphs, vol. 18. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)]. Springer, Berlin (1989).Google Scholar
  5. 5.
    Cameron P.J., van Lint J.H.: On the partial geometry \({\rm pg}(6,\,6,\,2)\). J. Comb. Theory Ser. A 32(2), 252–255 (1982).MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Chowdhury A., Sarkis G., Shahriari S.: The Manickam-Miklós-Singhi conjectures for sets and vector spaces. J. Comb. Theory Ser. A 128, 84–103 (2014).CrossRefzbMATHGoogle Scholar
  7. 7.
    Colbourn C.J., Dinitz J.H.: Handbook of Combinatorial Designs, 2nd edn. Chapman & Hall/CRC, Boca Raton, FL (2007).zbMATHGoogle Scholar
  8. 8.
    De Clerck F., Van Maldeghem H.: Some classes of rank 2 geometries, Chap. 2. In: Buekenhout F. (ed.) Handbook of Incidence Geometry, pp. 434–471. Elsevier, North Holland (1995).Google Scholar
  9. 9.
    De Clerck F.: Partial and semipartial geometries: an update. Discret. Math. 267(1–3), 75–86 (2003). Combinatorics 2000 (Gaeta).MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    De Clerck F., Delanote M., Hamilton N., Mathon R.: Perp-systems and partial geometries. Adv. Geom. 2(1), 1–12 (2002).MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Doyen J., Wilson R.M.: Embeddings of Steiner triple systems. Discret. Math. 5, 229–239 (1973).MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Erdős P., Ko C., Rado R.: Intersection theorems for systems of finite sets. Q. J. Math. Oxford Ser. 2(12), 313–320 (1961).MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Godsil C., Meagher K.: Erdős-Ko-Rado Theorems: Algebraic Approaches. Cambridge Studies in Advanced Mathematics, vol. 149. Cambridge University Press, Cambridge (2016).Google Scholar
  14. 14.
    Haemers W.: A new partial geometry constructed from the Hoffman-Singleton graph. Finite Geom. Designs 49, 119–127 (1981).MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Huang H., Sudakov B.: The minimum number of nonnegative edges in hypergraphs. Electron. J. Comb. (2014). arXiv:1309.2549
  16. 16.
    Jungnickel D., Tonchev V.D.: The number of designs with geometric parameters grows exponentially. Des. Codes Cryptogr. 55(2–3), 131–140 (2010).MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kaski P., Östergård P.R.J., Topalova S., Zlatarski R.: Steiner triple systems of order 19 and 21 with subsystems of order 7. Discret. Math. 308(13), 2732–2741 (2008).MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    MacNeish H.F.: Euler squares. Ann. Math. (2) 23(3), 221–227 (1922).MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Manickam N., Miklós D.: On the number of nonnegative partial sums of a nonnegative sum. In: Combinatorics (Eger, 1987) Colloq. Math. Soc. János Bolyai, vol. 52, pp. 385–392. North-Holland, Amsterdam (1988)Google Scholar
  20. 20.
    Manickam N., Singhi N.M.: First distribution invariants and EKR theorems. J. Comb. Theory Ser. A 48(1), 91–103 (1988).MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Pokrovskiy A.: A linear bound on the Manickam-Miklós-Singhi conjecture. J. Comb. Theory Ser. A 133, 280–306 (2015).MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    van Lint J.H., Schrijver A.: Construction of strongly regular graphs, two-weight codes and partial geometries by finite fields. Combinatorica 1(1), 63–73 (1981).MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Witt E.: Die 5-fach transitiven Gruppen von Mathieu. Abh. Math. Sem. Univ. Hamburg 12(1), 256–264 (1937).MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Einstein Institute of MathematicsThe Hebrew University of JerusalemJerusalemIsrael
  2. 2.Department of Mathematics and StatisticsUniversity of ReginaReginaCanada

Personalised recommendations